Tornadoes · United States · Texas · 2024

EF0 tornado, Huffman, Texas, December 26, 2024

This EF0 tornado ran 2.1 miles across Harris County on December 26, 2024, touching down at 3:51 PM CST and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 26, 2024
Touchdown
3:51 PM CST (21:51 UTC)
Lifted
3:54 PM CST (21:54 UTC)
On the ground
3 minutes
Path length
2.1 miles (3.4 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Harris County
Touchdown point
30.020, -95.120
Lift-off point
30.025, -95.084
Record number
2412261551-01

The damage survey

4 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 60 mph.

  • Video from public shows tornado on the ground in Huffman. No damage observed during survey. Wind speed estimated.
  • Video from trained spotter of tornado on the ground in a field. No damage observed during survey. Wind speeds estimated.
  • Video from trained spotter of tornado on the ground in field NW of Dayton. No damage observed during survey. Wind speed estimated.
  • Video from public of waterspout making landfall from Lake Houston. No damage observed during survey. Wind speeds estimated.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Storms on the 26th of December produced tornadoes and waterspouts.

Video from public showed a waterspout making landfall from Lake Houston. Another video from public showed this tornado on ground, moving through in Huffman. No damage was observed by survey teams. As a result, wind speeds were estimated to be 60 mph, consistent with EF0 levels.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Dec 26, 12:50 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 26, 12:50 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1250 PM CST Thu Dec 26 2024

...New SHORT TERM, LONG TERM, MARINE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORMS TODAY...
Issued at 1210 PM CST Thu Dec 26 2024

A Tornado Watch has been issued for the entirety of SE Texas minus
Jackson and Matagorda Counties. This Watch will continue through 7
PM. Scattered thunderstorms continue this afternoon across the
area. Surface observations show dew points increasing to around
70F along and south of the I-10 corridor, suggesting that this
area now lies in the warm sector as a warm front lifts northward.

The environment remains very moist and unstable with steep mid-
level lapse rates, increasing MLCAPE (1500-2000 J/kg), and bulk
shear in excess of 45 kts. All of these parameters remain
favorable for all modes of severe weather this afternoon.

Will need to monitor the evolution of storms entering the area
from the west this afternoon as they enter the aforementioned
environment. SPC has upgraded the Houston and north to the Sabine
River to an Enhanced Risk (level 3 of 5) for severe weather with
the rest of SE Texas in a Slight Risk ( 2 of 5). Have multiple
ways to receive alerts and stay weather aware!

&&

.SHORT TERM...
(This evening through Friday Night)
Issued at 1245 PM CST Thu Dec 26 2024

The severe threat will diminish this evening as storms move
offshore and a drier and more stable atmosphere moves in from
behind. Locations along the coast could see some lingering showers
late Friday night as onshore winds allow for some moisture return.
Foggy conditions should develop overnight into Friday morning due
to light winds and low-level moisture. Temperatures will be around
50 to low 60s overnight tonight and Friday night. Friday's highs
will be in the upper 60s across the Brazos Valley and Piney Woods
and into the 70s elsewhere.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 1245 PM CST Thu Dec 26 2024

Before what is shaping up to be an extended period of cooler and
generally less active weather, we'll have one more round of showers
and storms moving through the area as another upper trough swings
into the Southern Plains. With onshore flow continuing to enhance
low-level moisture and a weak cold front extending from a low over
Oklahoma moving into the area, we should see scattered showers and
storms throughout the day on Saturday. Some strong storm development
could be on the cards again with SB instability reaching around 2000
J/kg ahead of the front and effective shear of around 30kt. For the
time being, we remain in a Marginal Risk area in the latest SPC
update (level 1/5)...something to keep an eye on in the coming days.

A less active period is on the cards following the passage of the
front late on Saturday/into early Sunday with conditions clearing
out behind the boundary. Initial CAA behind the front should be
fairly weak and mild conditions can be expected on Sunday and Monday
with highs in the 70s and lows generally in the 50s (near 60 along
the immediate coast). Global models still show the arrival of a
reinforcing cold frontal boundary on Tuesday which should bring with
it a push of much cooler and drier air that should push highs into
the upper 50s/low 60s and lows into the upper 30s/40s as we
approach the end of next week.

Cady

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1114 AM CST Thu Dec 26 2024

Messy aviation forecast for today. Terminals in the vicinity of
the metro currently at LIFR conditions with a mixture of MVFR/VFR
elsewhere. Will see this trend continue through the afternoon
hours as coverage for thunderstorms increases across SE Texas.
Gusty winds, hail, tornadoes, and heavy downpours all possible
with these storms. The timing of the greatest threat for severe
weather will be during the afternoon hours. Once the front moves
through this evening, expect winds to become NWerly with VFR CIGs.
Fog expected to develop overnight into Friday morning and bring
VSBYs (and CIGs) down to IFR/LIFR levels. Gradual improvement to
VFR expected by afternoon hours Friday.

&&

.MARINE...
Issued at 1245 PM CST Thu Dec 26 2024

Strong thunderstorms remain a possibility through this evening as a
cold front looks to push into the coastal waters after sunset.
Storms along and ahead of this front may produce strong wind gusts
and potentially waterspouts. Activity will diminish heading into
tomorrow. Another cold frontal boundary looks to approach on
Saturday which should bring showers and storms with a shift to
offshore winds that could approach caution thresholds. A stronger
frontal boundary arrives on Tuesday, bringing a push of cooler and
drier air along with stronger offshore winds. A Small Craft Advisory
will likely be needed in the wake of this frontal boundary.

Cady

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  72  50  70  53 /  80  10   0  10
Houston (IAH)			  74  57  72  60 /  90  60  10  20
Galveston (GLS)			  70  62  69  63 /  60  60  10  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution until 8 PM CST this evening
     for GMZ330-335.

     Small Craft Should Exercise Caution until midnight CST tonight
     for GMZ350-355-370-375.

&&

SHORT TERM...Adams
LONG TERM....Cady
AVIATION...Adams
MARINE...Cady

In the hours before

Special weather statement, Dec 26, 2:59 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
259 PM CST Thu Dec 26 2024

TXZ199-200-213-262130-
Northern Liberty TX-Inland Harris TX-Montgomery TX-
259 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONTGOMERY...WEST
CENTRAL LIBERTY AND NORTHERN HARRIS COUNTIES THROUGH 330 PM CST...

At 259 PM CST, Doppler radar was tracking a strong thunderstorm near
Woodbranch, or 10 miles north of Kingwood, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cleveland, Splendora, Patton Village, Roman Forest, Woodbranch, Plum
Grove, North Cleveland, Porter Heights, New Caney, and Porter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 3009 9533 3024 9540 3038 9507 3014 9494
TIME...MOT...LOC 2059Z 249DEG 25KT 3019 9525

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, Dec 26, 3:07 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
307 PM CST Thu Dec 26 2024

TXZ213-262130-
Inland Harris TX-
307 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARRIS COUNTY THROUGH
330 PM CST...

At 307 PM CST, Doppler radar was tracking a strong thunderstorm over
Greater Uptown, or over Hunters Creek Village, moving northeast at 35
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bellaire, West University Place, Hunters Creek Village, Bunker Hill
Village, Piney Point Village, Downtown Houston, Northside /
Northline, Greenway / Upper Kirby Area, Greater Greenspoint, Greater
Heights, Neartown / Montrose, Near Northside Houston, Greater Fifth
Ward, Aldine, Memorial Park, Fourth Ward, Spring Valley, Afton Oaks /
River Oaks Area, Midtown Houston, and University Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 2968 9548 2974 9558 2999 9539 2987 9516
TIME...MOT...LOC 2107Z 223DEG 32KT 2975 9549

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, Dec 26, 3:11 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
311 PM CST Thu Dec 26 2024

TXZ213-227-237-313-262145-
Inland Brazoria TX-Coastal Harris TX-Inland Harris TX-Fort Bend TX-
311 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FORT BEND...NORTH
CENTRAL BRAZORIA AND SOUTH CENTRAL HARRIS COUNTIES THROUGH 345 PM
CST...

At 310 PM CST, Doppler radar was tracking a strong thunderstorm near
Iowa Colony, or 7 miles south of Fresno, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pearland, Manvel, Greater Hobby Area, University Place, Astrodome
Area, Fresno, South Belt / Ellington, Macgregor, Neartown / Montrose,
Arcola, Brookside Village, Iowa Colony, Golfcrest / Bellfort /
Reveille, South Park, Minnetex, Greater Ost / South Union, South
Acres / Crestmont Park, Sunnyside, Medical Center Area, and Hobby
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 2937 9549 2941 9554 2974 9540 2960 9519
TIME...MOT...LOC 2110Z 216DEG 37KT 2943 9548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adams
Special weather statement, Dec 26, 3:39 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
339 PM CST Thu Dec 26 2024

TXZ213-262215-
Inland Harris TX-
339 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARRIS COUNTY THROUGH
415 PM CST...

At 339 PM CST, Doppler radar was tracking a strong thunderstorm over
Sharpstown, or near Piney Point Village, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bellaire, West University Place, Hunters Creek Village, Bunker Hill
Village, Piney Point Village, Midtown Houston, Downtown Houston,
Northside / Northline, Greenway / Upper Kirby Area, Second Ward,
Greater Heights, Neartown / Montrose, Near Northside Houston, Greater
Fifth Ward, Memorial Park, Fourth Ward, University Place, Spring
Valley, Afton Oaks / River Oaks Area, and Greater Third Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 2965 9556 2970 9562 2991 9541 2979 9522
TIME...MOT...LOC 2139Z 229DEG 29KT 2970 9554

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, Dec 26, 3:39 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
339 PM CST Thu Dec 26 2024

TXZ213-237-313-262215-
Inland Brazoria TX-Coastal Harris TX-Inland Harris TX-
339 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BRAZORIA AND
SOUTHEASTERN HARRIS COUNTIES THROUGH 415 PM CST...

At 339 PM CST, Doppler radar was tracking a strong thunderstorm over
Greater Hobby Area, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pasadena, northern Pearland, western Baytown, Deer Park, South
Houston, Galena Park, Jacinto City, Cloverleaf, Greater Hobby Area,
Channelview, northwestern South Belt / Ellington, Brookside Village,
Golfcrest / Bellfort / Reveille, Edgebrook Area, Park Place,
Meadowbrook / Allendale, Northshore, Houston Ship Channel, San
Jacinto State Park, and Hobby Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 2956 9530 2959 9534 2986 9518 2974 9499
TIME...MOT...LOC 2139Z 221DEG 33KT 2961 9529

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Adams
Special weather statement, Dec 26, 3:43 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
343 PM CST Thu Dec 26 2024

TXZ178-179-200-262215-
San Jacinto TX-Northern Liberty TX-Polk TX-
343 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN JACINTO...
NORTHWESTERN LIBERTY AND SOUTH CENTRAL POLK COUNTIES THROUGH 415 PM
CST...

At 343 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dayton Lakes, or 11 miles southeast of Cleveland,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moss Hill, Romayor, Tarkington Prairie, Segno, and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 3049 9473 3022 9464 3013 9497 3023 9505
      3064 9474 3049 9461
TIME...MOT...LOC 2143Z 236DEG 31KT 3027 9491

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Adams

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

9.9 hours before the tornado, 183 km from the path. December 26, 2024.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 18 joules per kilogram, CIN -95, lifted condensation level 568 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-12-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 241 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-95 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 00:00Z

2.1 hours after it, 183 km from the path. December 27, 2024.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 289 joules per kilogram, CIN -35, lifted condensation level 853 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-12-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 62 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-35 J/kg
Surface CAPE
841 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Houston Intercontinental (IAH), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Houston radar (KHGX), 61 km away, was scanning. The volume nearest the touchdown began at 21:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of December 26, 2024

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 262:15 PM CSTEF1Wharton, TX0.550
December 263:30 PM CSTEF1Harris, TX0.125
December 263:44 PM CSTEF0Liberty, TX6.925
December 264:05 PM CSTEF0Liberty, TX1.125
December 265:49 PM CSTEF1Sabine Parish, LA1.9220$35,000
December 267:59 PM CSTEF1Jackson Parish, LA1.3100$100,000
December 268:30 PM CSTEF1Vernon Parish, LA4.0100$5,000
December 268:32 PM CSTEF1Rapides Parish, LA1.9150$75,000
December 268:41 PM CSTEF1Rapides Parish, LA1.4100$75,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.